Iowa, 2021

Hail in Iowa, August 30, 2021

August 30, 2021 · NWS FSD · 4 events in 2 counties and zones

Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$233,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 5:40 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 30, 5:40 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 PM CDT Mon Aug 30 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 332 PM CDT Mon Aug 30 2021

Severe weather overnight is the primary focus through Tuesday.
2030 UTC visible satellite picture shows a large field of mid
level clouds across southeastern South Dakota into portions of
northwestern Iowa. This denotes the northern edge of the elevated
mixed layer. The 18Z LBF and UNR soundings both shows lapse rates
of 8.5-9 C/km between 700 and 500 mb and models show lapse rates
up to 8 C/km reaching south central South Dakota by this evening.
The surface warm front appears to be location south of Winner SD
toward ONeill NE with the 850 mb likely already into south central
SD. At the same time, WV imagery shows a jet streak moving into
the Nebraska panhandle. While a few high based showers or storms
will be possible within the mid-level cloud field through this
evening, the focus for severe convection will be south of this
area. Forcing in the left exit of this jet streak is expected to
erode the cap in place near the warm front toward sunset. Storms
should start out discrete due to the cap in place. With MUCAPE
over 2000 J/kg and effective shear around 40 kts, elevated
supercells are possible with the initial convection and these
storms would move southeast into Nebraska. Some upscale growth is
expected overnight with storms spreading ESE into the Missouri
Valley toward KSUX. The uncertainty with this forecast is the
location of convective initiation and how fast storms grow
upscale. The most likely area based upon estimates of the location
of the 850 mb front from observations would be near or south of
9V9. Storms in south central South Dakota are likely to remain
discrete for an hour or two and take on supercell characteristics
which would favor very large hail up to 2" in diameter. There is
also a damaging wind risk although the stable layer after sunset
deepens to 2 km so expect any wind threat to be isolated. As the
night progresses storms will become more numerous from Yankton to
Sioux City. However, the storm interaction should decrease the
severe hail threat with 1-1.25 inch hail possible and the
potential for isolated wind gusts to 60 mph. While rainfall rates
could reach 2"/hr the veering low level jet should keep storms
progressive. As the result, rainfall amounts around an inch will
be possible near the Missouri River with isolated amounts
approaching 2 inches.

Storms will exit northwestern Iowa on Tuesday morning. Skies will
clear during the morning and into the afternoon. With clouds for
at least much of the morning in northwestern Iowa, highs will be
only in the mid 70s. More sun to the north and west will allow
temperatures to into the 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 332 PM CDT Mon Aug 30 2021

A strong ridge will build over the area Tuesday night and
Wednesday as a stronger trough moves into the northwestern US.
Strong southerly flow will develop between high pressure in the
Great Lakes and low pressure in the lee of the Rockers. This will
bring more moisture northward. This will result in warmer lows on
Tuesday night in the upper 50s near Hwy 71 to the mid 60s in
south central SD. It will be more humid on Wednesday with highs
from the upper 70s in southwest Minnesota to the mid 80s along and
west of the James River.

The next chance for rain will come on Wednesday night as a weak
wave move northeastward ahead of the strong trough. Convection
that is likely to develop over western SD and Nebraska along a
cold front will move northeastward with this wave. The best chance
for rain will be west of the James River and along Highway 14 -
closer to the front. The chance for rain will slowly spread
eastward overnight as the front moves into central South Dakota.

The front will slowly move east on Thursday and Thursday night.
Both the GEFS and ECMWF show abnormally high moisture content by
Thursday evening. The ensemble mean PWs are expected to be
between 1.5 and 2 inches which is above the 95th percentile and
near max value over the past 30 years. With a slow moving boundary
and a strong front moving through, thunderstorms are likely with
the potential for heavy rainfall with these storms. The location
of the heaviest rainfall as well as amounts are still too
uncertain to speculate at this time. There may also be a severe
weather risk as 0-6 km shear will be over 40 kts once again.
However, instability may be limited as continuous convection
beginning on Wednesday night may limit instability across the
area. This may also produce sufficient cloud cover to limit
surface warming.

Rain may linger into Friday but that is dependent on how fast the
trough and surface boundary move eastward. Once this boundary goes
through cooler and less humid weather is expected for the holiday
weekend with no significant chances for rain seen at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 634 PM CDT Mon Aug 30 2021

Thunderstorms may continue to plague the area through the first
half of the TAT period. In the near term, scattered convection
centered over KFSD will remain possible for the couple hours
before additional thunderstorm chances develop later this evening
into the overnight. These would focus closer to the MO River
including at KSUX. Have tried to time our TS chances the best
possible but currently in an atmosphere where can't rule out
something for roughly the next 12 hours. Any thunderstorm activity
would stand the risk of sub-VFR ceilings and vsby along with
erratic and gusty winds.

Otherwise southeast winds between 10 to 20 kts and clearing skies
are expected for the daytime hours Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Kalin
Hazardous weather outlook, Aug 30, 3:37 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Mon Aug 30 2021

IAZ020-031-NEZ013-014-SDZ050-057-058-063>065-068>071-312145-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay-Union-
437 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Strong to severe thunderstorms will be possible this evening into
the overnight hours. Activity could develop in south central South
Dakota around sunset or shortly after, and will then spread down the
Missouri River Valley to around Sioux City by after midnight. Large
hail up to 2 inch diameter will be the primary threat, with isolated
wind gusts as high as 70 mph also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-MNZ071-072-080-081-089-090-097-SDZ040-312145-
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Brookings-
437 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012>014-021-022-032-MNZ098-SDZ038-039-052>056-059>062-066-067-
312145-
Lyon-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-Rock-Beadle-
Kingsbury-Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Turner-Lincoln-
437 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms are possible from late this afternoon into
the overnight hours. While the overall risk of severe weather is
relatively low, an isolated strong to severe storm may be capable of
half dollar size hail and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 30, 3:44 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             8 NW ETHAN              43.62N 98.11W
08/30/2021  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

            QUARTER SIZED HAIL AND HEAVY RAIN.

&&

TRM
Local storm report, Aug 30, 4:07 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 NNW ETHAN             43.58N 98.01W
08/30/2021  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

            LOTS OF VARIABLE SIZED HAIL AND HEAVY RAIN,
            WITH BIGGEST STONES AS BIG AS QUARTERS.

&&

TRM
Local storm report, Aug 30, 4:20 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 NE ETHAN              43.55N 97.97W
08/30/2021  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

            HEAVY RAIN AND HAIL UP TO THE SIZE OF
            NICKELS.

&&

TRM
Local storm report, Aug 30, 4:47 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 W CLAYTON             43.44N 97.69W
08/30/2021  E1.25 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF HALF DOLLARS, AND
            VERY LITTLE RAINFALL.

&&

TRM
Local storm report, Aug 30, 4:59 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 S CLAYTON             43.44N 97.66W
08/30/2021  M1.00 INCH       HUTCHINSON         SD   PUBLIC

&&

IRG
Local storm report, Aug 30, 5:24 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             6 S ALEXANDRIA          43.57N 97.79W
08/30/2021  E0.88 INCH       HANSON             SD   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

IRG

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sioux

When
August 30, 6:06 PM CST to 6:09 PM CST
Where
Sioux County, 1.01 mi W of Hawarden
Measured
1 in hail
Crop damage
$200,000
Reported by
Social Media
Coordinates
43.000, -96.490

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Ida

When
August 30, 8:54 PM CST to 8:57 PM CST
Where
Ida County, 0.86 mi SE of Ida Grove Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -95.440

Hail, Ida

When
August 30, 9:02 PM CST to 9:04 PM CST
Where
Ida County, 5.53 mi S of Arthur
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.250, -95.350

Fields were shredded by large hail.

Hail, Ida

When
August 30, 9:06 PM CST to 9:08 PM CST
Where
Ida County, 6.93 mi S of Arthur
Measured
1.75 in hail
Crop damage
$33,000
Reported by
Trained Spotter
Coordinates
42.230, -95.340

Crops were badly damaged by large hail. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983408, 983409, 983410, 983411.